Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 156, NWS Bismarck, ND

July 16, 2016LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 6:38 PM CDT for LaMoure County, North Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 6:38 PM CDT (23:38 UTC)
Expired
Jul 16, 2016, 7:07 PM CDT
In force
29 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KBIS 162338
SVRBIS
NDC045-170045-
/O.NEW.KBIS.SV.W.0156.160716T2338Z-160717T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 745 PM CDT

* AT 638 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DICKEY...OR
  13 MILES NORTHEAST OF EDGELEY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  VERONA AROUND 710 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BERLIN
AND GRAND RAPIDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4639 9859 4657 9859 4663 9830 4663 9804
      4630 9804
TIME...MOT...LOC 2338Z 269DEG 31KT 4648 9849 

HAIL...1.25IN
WIND...60MPH
 
$$

HEINERT
2 follow-up statements
462 
WWUS53 KBIS 162357
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SAT JUL 16 2016

NDC045-170045-
/O.CON.KBIS.SV.W.0156.000000T0000Z-160717T0045Z/
LAMOURE ND-
657 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...

AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
LAMOURE...OR 23 MILES EAST OF EDGELEY...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARION...VERONA AND GRAND RAPIDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4639 9837 4656 9838 4663 9830 4663 9804
      4636 9804
TIME...MOT...LOC 2357Z 269DEG 31KT 4648 9824 

HAIL...0.75IN
WIND...60MPH
 
$$

HEINERT
994 
WWUS53 KBIS 170007
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SAT JUL 16 2016

NDC045-170017-
/O.CAN.KBIS.SV.W.0156.000000T0000Z-160717T0045Z/
LAMOURE ND-
707 PM CDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMOURE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4639 9837 4656 9838 4663 9830 4663 9804
      4636 9804
TIME...MOT...LOC 0004Z 269DEG 31KT 4648 9811 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:52 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:52 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
252 PM CDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jul 16 2016

Severe thunderstorms this afternoon and evening highlight the
short term forecast.

As of 1945 UTC, the previous QLCS has now morphed into a
supercell across Kidder County, with additional cells attempting
to develop south central and southwest in the vicinity of the
surface trough. This has generally been well depicted by the
HRRR/HRRRX through the day, especially their 18 UTC iterations.
The mesoscale environment is characterized by ML CAPE of 1500-2000
j/kg with effective deep layer shear of 35-45 kts perpendicular to
the boundary, supportive of continued discrete supercells. All
threats of severe weather are possible, including a possible
tornado or two given low LCLs and increasing low level helicity by
early evening. For western North Dakota, convection from Montanamay
cross the border around 00 UTC, however, uncertainty remains how
strong this convection will be.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jul 16 2016

A warm up Tuesday through Thursday highlights the extended
forecast.

The 12 UTC ensemble and deterministic global and ensemble suites
are in agreement on a building upper level central CONUS high this
coming week, supporting a potential warm up into the 90s for most
locations Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 241 PM CDT Sat Jul 16 2016

Showers and thunderstorms are likely across western and central
North Dakota today. Some storms may be severe across southern
North Dakota today with large hail, damaging winds and LIFR
conditions. KBIS and KJMS are at most risk to be impacted by
severe storms. MVFR/IFR fog and stratus are possible at KBIS and
KJMS late tonight into Sunday morning.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...AYD
LONG TERM...AYD
AVIATION...AYD
Hazardous weather outlook, Jul 16, 2:28 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT JUL 16 2016

NDZ018>020-031>037-040>048-050-051-171930-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A
TORNADO OR TWO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NDZ001>005-009>013-017-021>023-025-171930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH
LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PJA

In the hours before

Local storm report, Jul 16, 5:07 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             3 S MOFFIT              46.63N 100.29W
07/16/2016  E1.00 INCH       BURLEIGH           ND   PUBLIC

&&

AYD
Special weather statement, Jul 16, 5:26 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT SAT JUL 16 2016

NDZ023-025-162300-
WELLS ND-FOSTER ND-
526 PM CDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FOSTER AND EAST
CENTRAL WELLS COUNTIES UNTIL 600 PM CDT...

AT 526 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF CATHAY...OR 11 MILES NORTHWEST OF CARRINGTON...MOVING
EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BARLOW.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4747 9883 4748 9922 4752 9935 4762 9937
      4763 9927 4759 9926 4759 9886
TIME...MOT...LOC 2226Z 263DEG 23KT 4758 9928

HEINERT
Local storm report, Jul 16, 5:33 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SOLEN                   46.39N 100.80W
07/16/2016  M1.75 INCH       SIOUX              ND   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 60 MPH.

&&

JNS
Special weather statement, Jul 16, 6:02 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SAT JUL 16 2016

NDZ025-162345-
FOSTER ND-
602 PM CDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT FOSTER COUNTY UNTIL 645 PM
CDT...

AT 602 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF CARRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARRINGTON...GLENFIELD...GRACE CITY...MCHENRY AND JUANITA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4744 9916 4759 9912 4759 9850 4732 9850
TIME...MOT...LOC 2302Z 279DEG 24KT 4753 9903

HEINERT
Local storm report, Jul 16, 6:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       4 ESE PINGREE           47.13N 98.83W
07/16/2016  M3.20 INCH       STUTSMAN           ND   PUBLIC

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            40 MINUTES.

&&

KS
Local storm report, Jul 16, 6:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       5 N WILTON              47.23N 100.78W
07/16/2016  M3.20 INCH       MCLEAN             ND   PUBLIC

            . THE DURATION OF THE HEAVY RAIN EVENT WAS
            40 MINUTES.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:42 AM CDTSpecial Weather StatementBISGrant48 min
Jul 16, 9:12 AM CDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 16, 10:15 AM CDTSpecial Weather StatementBISMcLean, Mercer30 min
Jul 16, 10:42 AM CDTSpecial Weather StatementBISMcLean, Oliver48 min
Jul 16, 11:21 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan39 min
Jul 16, 11:59 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan61 min
Jul 16, 12:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver41 min
Jul 16, 1:21 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder54 min
Jul 16, 2:02 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman58 min
Jul 16, 2:56 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman49 min
Jul 16, 3:14 PM CDTSevere Thunderstorm WarningBISGrant, Sioux61 min
Jul 16, 3:44 PM CDTSpecial Weather StatementBISStutsman46 min
Jul 16, 4:02 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jul 16, 4:15 PM CDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux43 min
Jul 16, 4:28 PM CDTSpecial Weather StatementBISStutsman32 min
Jul 16, 4:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan62 min
Jul 16, 5:26 PM CDTSpecial Weather StatementBISFoster34 min
Jul 16, 6:02 PM CDTSpecial Weather StatementBISFoster43 min
Jul 16, 6:42 PM CDTSpecial Weather StatementBISFoster48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.